Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Blacksburg, VA

July 10, 2007Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 10, 2007, 2:19 PM EDT for Buckingham County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2007, 2:19 PM EDT (18:19 UTC)
Expired
Jul 10, 2007, 5:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Buckingham County, VA

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:30 PM EDTFLOOD13 W Buckingham, VARAINFALL TOTALING FOUR INCHES PROMPTED ALABAMA CREEK TO LEAVE ITS BANKS. THE WATER FLOODED ROUTE 605 BETWEEN 230 PM AND 300 PM.
Jul 10, 2:30 PM EDTFLASH FLOOD13 W Buckingham, VARAINFALL TOTALING FOUR INCHES PROMPTED ALABAMA CREEK TO LEAVE ITS BANKS. THE WATER FLOODED ROUTE 605 BETWEEN 230 PM AND 300 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 101821
FFWRNK
VAC029-102115-
/X.NEW.KRNK.FF.W.0014.070710T1819Z-070710T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE JUL 10 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 515 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
  RADAR ESTIMATED RAINFALL TOTALS OF 2 TO 4 INCHES...WITH THE        
  HEAVIEST TOTALS ALONG ALABAMA CREEK.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3747 7872 3749 7859 3761 7863 3763 7882
      3757 7883

$$

PH
2 follow-up statements
000 
WGUS71 KRNK 101925
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT TUE JUL 10 2007

VAC029-102115-
/X.CON.KRNK.FF.W.0014.000000T0000Z-070710T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
322 PM EDT TUE JUL 10 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
WESTERN BUCKINGHAM COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAINS HAVE MOVED OUT OF BUCKINGHAM COUNTY...BUT SCATTERED 
SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE LATE THIS 
AFTERNOON. AN ADDITIONAL INCH OF RAIN IS POSSIBLE WITH THESE 
SCATTERED STORMS.

DOPPLER RADAR ESTIMATED OVER THREE INCHES OF RAIN HAS FALLEN ACROSS 
WESTERN BUCKINGHAM COUNTY...WHICH WILL LIKELY CAUSE FLOODING ALONG 
ALABAMA CREEK AND SEVEN BRANCH.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3747 7872 3749 7859 3761 7863 3763 7882
      3757 7883

$$

PH
000 
WGUS71 KRNK 102107
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT TUE JUL 10 2007

VAC029-102117-
/X.EXP.KRNK.FF.W.0014.000000T0000Z-070710T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCKINGHAM VA-
507 PM EDT TUE JUL 10 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM EDT FOR WESTERN
BUCKINGHAM COUNTY...

CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3747 7872 3749 7859 3761 7863 3763 7882
      3757 7883

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 1:13 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 10, 1:13 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT TUE JUL 10 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL MOVE EAST AND WEAKEN THROUGH
TONIGHT. A COLD FRONT WILL DIVE SOUTHEAST TOWARD THE REGION
WEDNESDAY BEFORE PASSING ACROSS AND EAST OF THE AREA WEDNESDAY
NIGHT INTO EARLY THURSDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
COUNTY WARNING AREA IS IN VERY MOIST AIRMASS AND AREA FROM
BUCKINGHAM COUNTY TO WILKES COUNTY IS GETTING LOTS OF SUNSHINE.
THIS IS RESULTING IN LIFTED INDEX VALUES AOB -4 AND MUCAPES ABOVE
3000 J/KG.

HAVE LEFT MAXIMUM TEMPERATURES IN THE MID 90S IN THE SOUTHEAST BUT
HAVE CUT BACK A COUPLE OF DEGREES IN THE NORTHWEST. CLOUDS AREA
GRADUALLY BREAKING UP FROM SOUTHWEST TO NORTHEAST. WITH SHORTWAVE
LIFTING INTO WEST VIRGINIA...STILL EXPECT SCATTERED THUNDERSTORMS
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY/...
NEXT DIGGING S/W TROF AND ASSOCIATED COLD FRONT STILL LOOKING
RATHER IMPRESSIVE FOR JULY AS WELL AS BIT FASTER PER LATEST MODEL
SUITES. ALTHO TIMING ISSUES EXIST AS TO HOW FAST PRE-FRONTAL BAND
WILL CROSS THE MOUNTAINS WED OR WED EVENING...STRONG MID-LEVEL
BACKING...LOTS OF MOISTURE AND APPROACH OF SECONDARY MID LEVEL
VORT FROM THE WEST SUPPORT POTENTIAL FOR RATHER WIDESPREAD
CONVECTIVE COVERAGE INTO WED NIGHT. HOWEVER BEST TREND LIKELY TO
GO WITH SLOWER NAM TYPE SCENARIO WHICH WOULD HAVE LINE FEATURE
WEAKENING ACROSS THE FAR WEST LATE WED...AND THEN JUMPING INTO THE
EASTERN LEE TROF WED EVENING BEFORE EXITING EARLY THU. ALSO
FORECAST WEAK WAVE ALONG THE BOUNDARY MAY TEND TO SLOW THINGS UP
SOME UNLESS MORE ORGANIZED FEATURE ACCELERATES WELL AHEAD OF THE
ACTUAL FRONT. OTRW ENOUGH MOISTURE AND OLD BOUNDARIES AROUND TO GO
WITH SCATTERED COVERAGE WED AFTERNOON WELL AHEAD OF THE
FRONT...AND LIKELY POPS WESTERN THIRD LATE FOR PRE-FRONTAL BAND.
GUIDANCE SHOWS STRONG PUNCH OF SUBSIDENCE/DRYING BY EARLY THU WITH
MOST SHRA EAST OF THE CWA BY MIDDAY IF NOT SOONER. THUS CUT BACK
COVEAGE THU TO MAINLY THE EXTREME SE AND CUT CLOUDS SOME AS DEEPER
W/NW POST FRONTAL FLOW DEVELOPS. LOWERED HIGHS A LITTLE ESPCLY
WEST WED GIVEN CLOUDS/SHRA WITH ANY RESIDUAL LOW 90S CONFINED TO
THE PIEDMONT. HIGHS MAINLY 80S ON THU BUT MORE TOLERABLE AS
DEWPOINTS SLOWLY FALL OFF FROM NW TO SE THRU THE AFTERNOON.
ENSEMBLES AND ECMWF VERIFY THAT OP GFS IS OVERDONE WITH STRENGTH
OF SHRTWV AND BOUNDARY WHICH KICKS UP A LINE OF PRECIP FRIDAY
AFTERNOON. NOT THINKING THAT THERE WILL BE MUCH LEFT OF THIS LIFT
ONCE IT CROSSES THE RIDGES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE 00Z GFS IS AN OUTLIER AMONG THE OTHER MODELS...IN RESPECT TO
STRENGTH OF SHORTWAVE SWINGING ACROSS THE OHIO VALLEY AND LOW
PRESSURE TRACKING ACROSS THE GREAT LAKES REGION DURING THE
WEEKEND. FRONTAL BOUNDARY SHOULD BE JUST SOUTH/EAST OF THE
FORECAST AREA SAT MORNING...THEN DISSIPATES. ANOTHER FRONT ARRIVES
BY SUNDAY FROM THE NORTHWEST...AND MODELS...ESPECIALLY THE 00Z
ECMWF WERE PRESSING IT FURTHER SOUTH WITH HIGH AMPLITUDE TROUGH
OVER THE EAST. HOWEVER...THE 06Z GFS/00Z UKMET AND 12Z/09 ECMWF
ENSEMBLE ARE NOT AS AGRESSIVE. THIS WILL KEEP THE FRONT STALLED A
LITTLE NORTH OF US. THIS IS CLIMATOLOGICALLY FAVORED FOR THIS TIME
OF YEAR...BUT FRONTS SO FAR THIS SUMMER HAVE NOT BEEN STALLING AS
FAR NORTH AS NORMAL. FOR SENSIBILE WX...TEMPS SHOULD BE ABOUT WHAT
YOU WOULD EXPECT IN MID JULY...WITH CHANCE OF SHOWERS/STORMS
THROUGH THE PERIOD...MAXED IN THE AFTERNOON/EVENING.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...

SCATTERED THUNDERSTORMS WITH MVFR CEILINGS AND VISIBILTIES WILL
CONTINUE TO DEVELOP THROUGH 21Z. THE STORMS WILL BE MOVING TO THE
NORTHEAST AT 5 TO 10 MPH. THE STORMS WILL DISSIPATES THIS EVENING.

A SHORT WAVE COMING OUT OF THE CENTRAL PLAINS WILL BRING A
WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS TO THE REGION ON
WEDNESDAY. THE RAIN IS EXPECTED TO REACH BLF AND LWB AROUND 12Z
WITH MVFR CEILINGS AND VISIBILITIES. CONVECTION AND SEVERE
POTENTIAL INCREASES WEDNESDAY AFTERNOON AND NIGHT AS A PRE-
FRONTAL BAND MOVES TO THE EAST COAST.

WEDNESDAY NIGHT AND THURSDAY...A COLD FRONT WILL COME THROUGH THE
OHIO VALLEY AND CROSS THROUGH THE FORECAST AREA. BEHIND THE
FRONT EXPECT COOLER AND DRIER WEATHER WITH VFR CONDITIONS THURSDAY
NIGHT AND FRIDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...AMS
SHORT TERM...JH
LONG TERM...WP
AVIATION...AMS
Hazardous weather outlook, Jul 10, 3:56 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT TUE JUL 10 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-110800-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
356 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-110800-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
356 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID CONDITIONS MAY RESULT IN HEAT INDEX
VALUES AROUND 100 DEGREES FOR A FEW HOURS AGAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 12:34 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EDT TUE JUL 10 2007

VAZ035-101700-
AMHERST VA-
1234 PM EDT TUE JUL 10 2007

THROUGH 1230 PM EDT...HEAVY RAIN WILL FALL 8 MILES NORTHEAST OF FORKS
OF BUFFALO...OR ABOUT 5 MILES NORTHWEST OF LOWESVILLE. THE STORM WAS
MOVING TO THE NORTHEAST AT 5 MPH.

EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 1:30 PM WITH THIS
STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 10, 12:51 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1251 PM EDT TUE JUL 10 2007

VAZ032-101745-
PATRICK VA-
1251 PM EDT TUE JUL 10 2007

THROUGH 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A THUNDERSTORM WITH HEAVY RAIN 6 MILES EAST OF STUART...OR
ABOUT 3 MILES NORTHWEST OF CRITZ. THIS STORM ALSO LIKELY CONTAINS
PEA SIZE HAIL AND LIGHTNING.

EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 2 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jul 10, 12:56 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1256 PM EDT TUE JUL 10 2007

VAZ046-047-101800-
APPOMATTOX VA-BUCKINGHAM VA-
1256 PM EDT TUE JUL 10 2007

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 12 MILES NORTHWEST OF DILLWYN...OR ABOUT 7
MILES SOUTHWEST OF CENTENARY...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...TOGA AT 115 PM EDT...CENTENARY AT 155 PM
EDT.

THIS STORM WILL LIKELY BRING RAINFALL AMOUNTS OF ONE TO TWO INCHES
BY 2 PM AS WELL AS PEA SIZE HAIL...WIND GUSTS TO 40 MPH AND
LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:00 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville75 min
Jul 10, 1:07 PM EDTSevere Thunderstorm WarningRNKBuckingham68 min
Jul 10, 1:20 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jul 10, 1:53 PM EDTAreal Flood AdvisoryRNKBuckingham6 hr
Jul 10, 1:56 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville4 hr
Jul 10, 2:04 PM EDTAreal Flood AdvisoryRNKAmherst6 hr
Jul 10, 5:01 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington74 min
Jul 10, 6:05 PM EDTFlash Flood WarningRNKAlleghany, City of Covington3 hr
Jul 10, 6:08 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Jul 10, 6:36 PM EDTFlash Flood WarningRNKRockbridge3 hr

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.